Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 196, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Nov 17, 2003, 11:44 AM CST for Hubbard County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2003, 11:44 AM CST (17:44 UTC)
- Expired
- Nov 17, 2003, 12:15 PM CST
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 171744 SVRFGF MNC057-171815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1144 AM CST MON NOV 17 2003 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1215 PM CST. * AT 1138 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF GUTHRIE...OR ABOUT 14 MILES SOUTH OF BEMIDJI...MOVEMENT WAS TO THE NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NARY AT 1145 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4728 9505 4715 9474 4741 9467 4740 9496 $$ VOELKER/04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 9:30 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 17, 9:30 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 930 AM CST MON NOV 17 2003 FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN THREAT. KMVX-88D INDICATING --SHRA ACROSS FAR NORTHERN FA ASSOCIATED WITH LEAD VORTICITY MAX LIFTING NORTH THROUGH MAIN MID LEVEL TROUGH. STRONGER RETURNS OVER FAR EASTERN FA ON WEST EDGE OF ZONE OF LIFT WITH EXIT REGION OF UPPER/LO LEVEL JET. EXPECT THIS TO CONTINUE TO LIFT NORTH THROUGH AM HOURS. FOR THIS AFTERNOON MID LEVEL TROUGH AND ASSOCIATED SURFACE BOUNDARY SHIFTS EAST WITH SURFACE BOUNDARY REACHING WESTERN FA MID-LATE AFTERNOON. AHEAD OF FEATURE DEVELOPING 850MB THETA-E RIDGE NOSES INTO FA WITH TOUNGE OF DEEP LAYERED RH THROUGH MAINLY MN. SHOWALTERS APPROACH ZERO 18Z AND AFTER. INTENSITY HAS RECENTLY INCREASED AND WITH EARLIER LIGHTNING HITS INTO CENTRAL MN MAY THROW IN ISOLD TSRA OVER FAR SE. FILTERED SOLAR EXPECTED THIS AM AND CURRENT TEMPERATURES SEEM IN LINE. MAIN CHANGES WILL BE TIMING WITH PCPN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Nov 17, 9:56 AM CST, 1 hour 48 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 956 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF WEST CENTRAL MINNESOTA LATE THIS MORNING INTO THE AFTERNOON. AN AREA OF LOW PRESSURE WILL TRACK THROUGH THE RED RIVER VALLEY TODAY. SCATTERED RAIN SHOWERS WILL CONTINUE TO DEVELOP ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WITH THE THREAT FOR ISOLATED LIGHTNING STRIKES OVER WEST CENTRAL MINNESOTA. NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DPORTER/VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:31 AM CST | Severe Thunderstorm Warning | FGF | Beltrami | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.